Alert archive / Michigan / Tornado Warnings in 2025
Tornado Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Mar 30, 2025, 6:02 PM EDT for Kent County, Montcalm County, Newaygo County, Michigan. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2025, 6:02 PM EDT (22:02 UTC)
- Expired
- Mar 30, 2025, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Kent County, MI, Montcalm County, MI, Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:03 PM EDT | TSTM WND DMG | 2 Nw Cedar Springs, MI | Trees down in the area and a barn damaged. White Creek Ave. |
| Mar 30, 6:05 PM EDT | TORNADO | 5 Ssw Croton, MI | Multiple public reports of a tornado on the ground, observed at Oak and 104th. Time 605 PM estimated via radar. |
| Mar 30, 6:10 PM EDT | TSTM WND GST 61 | 1 W Cedar Springs, MI | Mesonet station MC151 US-131 Mile Marker 104.7. |
| Mar 30, 6:13 PM EDT | HAIL 0.75 | Greenville, MI | Report from mPING: Dime (0.75 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 4:20 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WFUS53 KGRR 302202
TORGRR
MIC081-117-123-302230-
/O.NEW.KGRR.TO.W.0003.250330T2202Z-250330T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
602 PM EDT Sun Mar 30 2025
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Northeastern Kent County in southwestern Michigan...
Southeastern Newaygo County in west central Michigan...
Central Montcalm County in central Michigan...
* Until 630 PM EDT.
* At 602 PM EDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located
along a line extending from 5 miles southeast of Grant to near
Rockford, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Howard City around 610 PM EDT.
Other locations in the path of these tornadic storms include
Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4347 8574 4345 8499 4313 8514 4312 8520
4312 8531 4309 8532 4307 8543 4330 8580
TIME...MOT...LOC 2202Z 209DEG 48KT 4329 8572 4314 8549
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CAS2 follow-up statements
078
WWUS53 KGRR 302212
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
612 PM EDT Sun Mar 30 2025
MIC081-117-123-302230-
/O.CON.KGRR.TO.W.0003.000000T0000Z-250330T2230Z/
Kent MI-Newaygo MI-Montcalm MI-
612 PM EDT Sun Mar 30 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHEASTERN KENT...SOUTHEASTERN NEWAYGO AND CENTRAL MONTCALM
COUNTIES...
At 611 PM EDT, tornado producing storms were located along a line
extending from 5 miles east of Newaygo to near Greenville, moving
northeast at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado just east of Newaygo.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These tornadic storms will be near...
Greenville and Howard City around 615 PM EDT.
Other locations in the path of these tornadic storms include Lakeview
and Edmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4347 8574 4345 8499 4313 8514 4312 8520
4312 8531 4309 8532 4307 8543 4330 8580
TIME...MOT...LOC 2211Z 211DEG 44KT 4342 8568 4315 8534
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
NJJ959
WWUS53 KGRR 302221
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
621 PM EDT Sun Mar 30 2025
MIC081-123-302231-
/O.CAN.KGRR.TO.W.0003.000000T0000Z-250330T2230Z/
Kent MI-Newaygo MI-
621 PM EDT Sun Mar 30 2025
...THE TORNADO WARNING FOR NORTHEASTERN KENT AND SOUTHEASTERN NEWAYGO
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and southwestern Michigan.
LAT...LON 4313 8514 4312 8520 4312 8531 4329 8532
4330 8556 4347 8556 4345 8499
TIME...MOT...LOC 2221Z 233DEG 45KT 4343 8549 4321 8518
$$
MIC117-302230-
/O.CON.KGRR.TO.W.0003.000000T0000Z-250330T2230Z/
Montcalm MI-
621 PM EDT Sun Mar 30 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CENTRAL
MONTCALM COUNTY...
At 621 PM EDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from near Howard City to near Greenville, moving
northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Lakeview and Stanton around 625 PM EDT.
Other locations in the path of these tornadic storms include Edmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4313 8514 4312 8520 4312 8531 4329 8532
4330 8556 4347 8556 4345 8499
TIME...MOT...LOC 2221Z 233DEG 45KT 4343 8549 4321 8518
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
NJJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:37 PM EDT, 2 hours 25 minutes earlier. Its key messages:
- Severe weather expected late this afternoon and evening
- Mid next week system with potential for both winter and severe weather
Area forecast discussion, Mar 30, 3:37 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 337 PM EDT Sun Mar 30 2025 .KEY MESSAGES... - Severe weather expected late this afternoon and evening - Mid next week system with potential for both winter and severe weather && .DISCUSSION... Issued at 337 PM EDT Sun Mar 30 2025 - Severe weather expected late this afternoon and evening The warm front has surged north of I-96 this afternoon and now stretches from just north of Muskegon across Northern Kent County to just north of St. Johns. The open warm sector continues to surge through the CWA with clearing now moving up into the I-96 corridor. MUCAPE values have surged to 2,000 j/kg into the I-94 corridor now. Suffice it to say the instability has arrived. The mid level shortwave is plowing northeast from MO/IL which is providing the lift. A broken line of storms have developed along and ahead of the mid level wave over IL. These storms are racing northeast towards our area at this time and are expected to sweep from our southwest Lake Michigan marine zones over mid lake to east of U.S. 127 between 400pm and 800pm. The main hazard continues to look like strong damaging winds given the convection has already gone linear upstream. The linear mode is what was expected. Hail remains a threat, but we feel wind continues to be the highest threat. Tornadoes remain a possibility as well, but likely from two modes. One being embedded QLCS type tornadoes and the other being storms interacting with the warm front which currently is just north of I-96. Supercells are not out of the question, but with a dominant linear mode already occurring this mode is less likely. Bottom line, we are expecting a severe weather episode to sweep through the area over the course of the next 4-5 hours with damaging winds likely being the main threat. Storm movement will be to the north and northeast at 50-60 mph. Locally heavy rain is expected, but it will not last long given those speeds. Some wrap around moisture will sweep through the area overnight and it will likely change over to some snow in spots before ending. Temperatures plunge into the 30s over the entire at 12z. - Mid next week system with potential for both winter and severe weather Our forecast focus going forward will be on the mid next week system. The precipitation will come in as a wintry mix Tuesday night into Wednesday morning with both snow and freezing rain looking likely. The day 4 severe probabilities are high in the SPC forecast for that range in time and that is appropriate given a strong spring time low moving through the Great Lakes which again pulls 60F dew points north into our area at the surface. More on this system as we go forward. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 132 PM EDT Sun Mar 30 2025 IFR/MVFR conditions cover the terminals this afternoon. A warm front is currently lifting north across the region which will result in rising ceilings. Thunderstorms will impact the terminals this afternoon from 21-24z as a cold front moves toward the state. Wind gusts in excess of 50 kts are possible with these storms. Once the storms move east this evening, colder air will flow in behind the front and snow showers are possible overnight at MKG/GRR. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849. && DISCUSSION...Duke AVIATION...04
Hazardous weather outlook, Mar 30, 11:53 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1153 AM EDT Sun Mar 30 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311600- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1153 AM EDT Sun Mar 30 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight The severe weather risk is elevated this afternoon and evening, especially between 300pm and 900pm. We expect a line of thunderstorms to move through the area during that time racing northeast near 50 mph. All hazard types are possible today with damaging winds in excess of 60 mph being the main threat. Hail larger than one inch will be possible with the strongest storms. Isolated tornadoes cannot be ruled out today either. Locally heavy rain can be anticipated briefing as the storms race through. .DAYS TWO THROUGH SEVEN...Monday through Saturday A wintry mix will be possible (Tuesday night) with a mid next week system which will transition into a severe thunderstorm threat into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. LMZ844>849-311600- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1153 AM EDT Sun Mar 30 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening over Lake Michigan including large hail and damaging winds. Areas of fog could be locally dense today. Conditions hazardous to smaller craft are expected to occur tonight with large waves developing. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will continue through Monday Night, and may develop again mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. DUKE
In the hours before
Local storm report, Mar 30, 5:27 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
527 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Gst 2 SSE Lawton 42.14N 85.82W
03/30/2025 M68 MPH Van Buren MI Public
Backyard weather station reported peak wind
gust of 68 MPH at 514 PM.
&&
AMDLocal storm report, Mar 30, 5:29 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
529 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Gst 2 ESE Hartford 42.19N 86.13W
03/30/2025 M53 MPH Van Buren MI Mesonet
Mesonet station MC162 I-94 Mile Marker 47.7.
&&
AMDLocal storm report, Mar 30, 5:43 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
543 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Dmg 3 WSW Oshtemo 42.25N 85.73W
03/30/2025 Kalamazoo MI Public
Minor roof damage as storms went through.
&&
AMDLocal storm report, Mar 30, 5:49 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
549 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Gst 2 NNW Saugatuck 42.68N 86.22W
03/30/2025 M59 MPH LMZ845 MI Mesonet
Mesonet station XSTK Saugatuck Pier.
&&
AMDThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:54 AM EDT | Small Craft Advisory | GRR | 46 hr | |
| Mar 30, 4:02 PM EDT | Special Marine Warning | GRR | 88 min | |
| Mar 30, 4:38 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 67 min |
| Mar 30, 5:05 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 55 min |
| Mar 30, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kent | 66 min |
| Mar 30, 5:44 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 31 min |
| Mar 30, 5:48 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm, Newaygo | 57 min |
| Mar 30, 5:49 PM EDT | Tornado Warning | GRR | Ionia, Kent | 26 min |
| Mar 30, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Gratiot, Ingham, Jackson | 67 min |
| Mar 30, 5:56 PM EDT | Tornado Warning | GRR | Barry, Ionia, Kent | 23 min |
| Mar 30, 6:16 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| Mar 30, 6:16 PM EDT | Tornado Warning | GRR | Eaton, Ingham, Jackson | 29 min |
| Mar 30, 6:26 PM EDT | Tornado Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 36 min |
| Mar 30, 6:37 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 38 min |
| Mar 30, 6:41 PM EDT | Tornado Warning | GRR | Ingham | 8 min |
Nearby
Tornado Warnings in Michigan, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.